Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 10, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 30, 2018, 12:54 AM CDT for Lowndes County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2018, 12:54 AM CDT (05:54 UTC)
- Expired
- May 30, 2018, 7:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lowndes County, AL
The radar
The Maxwell AFB radar (KMXX), 95 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
605
WGUS54 KBMX 300554
FFWBMX
ALC085-301200-
/O.NEW.KBMX.FF.W.0010.180530T0554Z-180530T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1254 AM CDT WED MAY 30 2018
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Lowndes County in south central Alabama...
* Until 700 AM CDT Wednesday.
* At 1254 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen on already saturated soils. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Mosses, Hayneville, White Hall, Gordonville, Lowndesboro, Benton,
Beechwood, Manack, Robert F. Henry Lock And Dam, Mount Willing,
Collirene, Clover Hill, Farmersville and Fostoria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3205 8686 3205 8691 3222 8691 3223 8681
3227 8686 3230 8683 3233 8685 3234 8682
3231 8680 3239 8678 3240 8673 3236 8671
3241 8662 3236 8660 3238 8657 3234 8648
3228 8648 3227 8645 3197 8671 3196 8686
$$
32/DavisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 29, 7:34 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, May 29, 7:34 PM CDT, 5 hours 20 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 734 PM CDT Tue May 29 2018 .UPDATE... Evening Update and 00Z Aviation. && .SHORT TERM... Alberto has now moved out of Alabama and was located in south central Tennessee. The main rain mass associated with this feature was also just north of central Alabama. But there were a few convergent rain bands rotating around Alberto that will still impact the area tonight. Will go ahead and let the Flash Flood Watch expire because widespread heavy rains are not . Precipitable Water values remain over 2 inches area wide and with some breaks in the clouds, SBCAPES jumped to near 2000. Therefore, some thunder and localized heavy rainfall is not out of the question overnight. With the loss of daytime heating, the intensity of the showers should go down. Made some adjustments on pops per radar and expectations. 75 Previous short-term discussion: High PoP's will remain in the forecast across our northwestern counties through early afternoon then decrease to an extent. To the south and east expect isolated to scattered showers and thunderstorms to develop with some strong storms possible south and southwest. Expect a reduced coverage of showers and a few thunderstorms this evening with the loss of daytime heating. 05 Revised previous short-term discussion: Today through Wednesday Night. For tonight the main low will be north of the area, and our weather will be based on on the outer bands that will slide through the state. Do not plan on extending the watch at this time for that activity as it will be difficult to pinpoint which counties will see the heaviest rains. By Wednesday the low will be well north of the area and the really only impact will be the southern edges of the outer bands. will go with highest pops in the east during the afternoon and then reducing chances with the loss of the heating during the day. 16 .LONG TERM... Thursday through Monday. Thursday will be a transition day across Alabama as the remnants of Alberto and its associated trof lift away from Alabama and the upper ridge over Texas nudges east of the Mississippi River. Mainly diurnal afternoon thunderstorms will develop on Thursday, with the better chances east of I-65 due to higher 500mb heights west of I-65. A northwest upper flow pattern will develop east of the Mississippi River Friday through the weekend. This pattern this time of year favors MCS development and the threat of damaging straight-line winds. Warm and high low level theta-e air on the eastern periphery of the upper ridge will advect into Central Alabama Friday and Saturday. The GFS and ECMWF models are showing surface based CAPE values Friday and Saturday afternoons between 3000 and 4000 J/kg. Will add a low confidence severe for Friday and Saturday. A more significant short wave trof will rotate down the eastern periphery of the upper ridge Saturday night or Sunday. Given the uncertainty of the timing, will hold off mentioning severe for Sunday at this time. The upper ridge will likely expand farther eastward by early next week and result in less convective activity across central Alabama. 58/rose && .AVIATION... 00Z TAF Discussion. Alberto has exited Alabama with a few convergent bands still across the area. Therefore, have mention of some VCSH/VCTS for several hours and again on Wednesday. Will start off with a mixture of VFR/MVFR ceilings. There have been some breaks in the clouds but expect clouds to fill in overnight. Due to the saturated grounds and very high precipitable water values, have ceilings developing at MVFR by around 06z and dropping to IFR for several locations around daybreak. The ceilings should rise to MVFR/VFR rather quickly on Wednesday. We will need to watch the potential development of some fog and will address next run. Scattered to numerous showers and thunderstorms are expected again Wednesday. 75 && .FIRE WEATHER... A moist pattern is expected through at least midweek, with a drier and warmer trend for Thursday through the weekend. Best rain chances will be tonight through tomorrow, with heavy rainfall associated with the tropical moisture across the area. A northwest flow for the end of period may result in scattered showers during the evening and morning hours. Patchy fog and low clouds will be possible tomorrow morning and again Thursday morning. No fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 83 69 88 70 / 60 60 30 50 30 Anniston 70 83 70 88 71 / 70 60 30 50 30 Birmingham 71 85 71 90 73 / 60 60 30 40 30 Tuscaloosa 71 88 72 92 73 / 60 60 20 30 20 Calera 70 85 71 89 72 / 70 60 20 40 20 Auburn 71 82 69 86 71 / 50 70 30 50 20 Montgomery 72 87 71 91 72 / 60 70 30 40 10 Troy 72 86 70 90 71 / 50 70 30 50 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 29, 7:59 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 759 PM CDT Tue May 29 2018 ALZ011>015-017>050-310400- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 759 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. A few locations may experience heavy rainfall overnight. This rainfall is not expected to be widespread, but some places could have some minor flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Tropical showers are anticipated again on Wednesday. Isolated locations may experience some flooding, especially where the grounds are already saturated or are prone to flooding. A pattern favorable for organized convective systems to impact Alabama will develop later this week. There is a low confidence for damaging straight-line winds on Friday and Saturday, mainly along and east of I-65. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be necessary Friday and Saturday.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:40 PM CDT | Areal Flood Advisory | BMX | Dallas, Perry | 2 hr |
| May 29, 8:43 PM CDT | Areal Flood Advisory | BMX | Tallapoosa | 2 hr |
| May 29, 8:55 PM CDT | Areal Flood Advisory | BMX | Autauga, Dallas, Lowndes, Montgomery | 2 hr |
| May 29, 9:46 PM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Dallas, Marengo, Perry | 119 min |
| May 29, 11:41 PM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Dallas | 6 hr |
| May 30, 12:27 AM CDT | Areal Flood Advisory | BMX | Lowndes | 6 hr |
| May 30, 1:10 AM CDT | Flash Flood Warning | BMX | Dallas | 6 hr |
| May 30, 1:37 AM CDT | Flash Flood Warning | BMX | Autauga | 6 hr |
| May 30, 1:46 AM CDT | Areal Flood Advisory | BMX | Coosa, Elmore, Montgomery, Tallapoosa | 6 hr |
| May 30, 2:55 AM CDT | Flash Flood Warning | BMX | Elmore, Montgomery, Tallapoosa | 6 hr |
| May 30, 3:18 AM CDT | Special Weather Statement | BMX | Greene | 42 min |
| May 30, 3:35 AM CDT | Areal Flood Advisory | BMX | Greene, Pickens, Sumter | 3 hr |
| May 30, 3:48 AM CDT | Special Weather Statement | BMX | Tuscaloosa | 42 min |
| May 30, 4:40 AM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 3 hr |
| May 30, 5:01 AM CDT | Flash Flood Warning | BMX | Bibb, Hale, Tuscaloosa | 3 hr |
| May 30, 5:08 AM CDT | Special Weather Statement | BMX | Bibb | 52 min |
| May 30, 5:11 AM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| May 30, 5:18 AM CDT | Flash Flood Watch | BMX | Autauga, Bibb, Blount, Bullock, Calhoun, Chambers and 24 more | 14 hr |
| May 30, 5:19 AM CDT | Special Weather Statement | BMX | Hale | 41 min |
| May 30, 6:10 AM CDT | Flash Flood Warning | BMX | Bibb, Chilton, Perry | 9 hr |
| May 30, 6:27 AM CDT | Special Weather Statement | BMX | Perry | 33 min |
| May 30, 6:55 AM CDT | Flash Flood Warning | BMX | Greene, Hale, Sumter | 9 hr |
| May 30, 7:24 AM CDT | Special Weather Statement | BMX | Greene | 36 min |
| May 30, 7:44 AM CDT | Flash Flood Warning | BMX | Elmore, Montgomery, Tallapoosa | 6 hr |
| May 30, 7:51 AM CDT | Flash Flood Warning | BMX | Autauga, Dallas, Lowndes, Perry | 6 hr |
| May 30, 8:30 AM CDT | Flash Flood Warning | BMX | Coosa, Tallapoosa | 4 hr |
| May 30, 10:20 AM CDT | Special Weather Statement | BMX | Perry | 55 min |
| May 30, 12:47 PM CDT | Special Weather Statement | BMX | Pike | 58 min |
| May 30, 1:41 PM CDT | Flash Flood Warning | BMX | Autauga, Dallas, Lowndes, Perry | 109 min |
| May 30, 3:18 PM CDT | Areal Flood Warning | BMX | Perry | 3 hr |
| May 30, 3:23 PM CDT | Areal Flood Warning | BMX | Autauga | 3 hr |
| May 30, 3:44 PM CDT | Special Weather Statement | BMX | Greene | 46 min |
| May 30, 3:54 PM CDT | Special Weather Statement | BMX | Lamar | 36 min |
| May 30, 4:05 PM CDT | Areal Flood Advisory | BMX | Greene | 3 hr |
| May 30, 4:10 PM CDT | Special Weather Statement | BMX | Marion | 35 min |
| May 30, 4:25 PM CDT | Special Weather Statement | BMX | Pickens | 35 min |
| May 30, 4:33 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 42 min |
| May 30, 4:47 PM CDT | Special Weather Statement | BMX | Lamar, Marion | 28 min |
| May 30, 5:00 PM CDT | Special Weather Statement | BMX | Pickens | 30 min |
| May 30, 5:36 PM CDT | Special Weather Statement | BMX | Greene | 39 min |
| May 30, 5:57 PM CDT | Special Weather Statement | BMX | Pickens | 33 min |
| May 30, 6:39 PM CDT | Special Weather Statement | BMX | Fayette | 36 min |
| May 30, 6:41 PM CDT | Special Weather Statement | BMX | Pickens | 49 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.